IDEAS home Printed from https://ideas.repec.org/a/ecm/emetrp/v57y1989i1p163-69.html
   My bibliography  Save this article

Asset Demands without the Independence Axiom

Author

Listed:
  • Dekel, Eddie

Abstract

An important application of the theory of choice under uncertainty is to asset markets, and an important property in these markets is a preference for portfolio diversification. If an investor is an expected utility maximizer, then he is risk averse if, and only if, he exhibits a preference for diversification. This paper examines the relationship between risk aversion and portfolio diversification when preferences over probability distributions of wealth do not have an expected utility representation. Although risk aversion is not sufficient to guarantee a preference for portfolio diversification, it is necessary. Quasiconcavity of the preference functional (over probability distributions of wealth), together with risk aversion, does imply a preference for portfolio diversification. Copyright 1989 by The Econometric Society.

Suggested Citation

  • Dekel, Eddie, 1989. "Asset Demands without the Independence Axiom," Econometrica, Econometric Society, vol. 57(1), pages 163-169, January.
  • Handle: RePEc:ecm:emetrp:v:57:y:1989:i:1:p:163-69
    as

    Download full text from publisher

    File URL: http://links.jstor.org/sici?sici=0012-9682%28198901%2957%3A1%3C163%3AADWTIA%3E2.0.CO%3B2-6&origin=repec
    File Function: full text
    Download Restriction: Access to full text is restricted to JSTOR subscribers. See http://www.jstor.org for details.

    As the access to this document is restricted, you may want to search for a different version of it.

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Paolo Ghirardato & Massimo Marinacci, 2001. "Risk, Ambiguity, and the Separation of Utility and Beliefs," Mathematics of Operations Research, INFORMS, vol. 26(4), pages 864-890, November.
    2. Assa, Hirbod & Zimper, Alexander, 2018. "Preferences over all random variables: Incompatibility of convexity and continuity," Journal of Mathematical Economics, Elsevier, vol. 75(C), pages 71-83.
    3. Enrico G. De Giorgi & Ola Mahmoud, 2016. "Diversification preferences in the theory of choice," Decisions in Economics and Finance, Springer;Associazione per la Matematica, vol. 39(2), pages 143-174, November.
    4. Cerreia-Vioglio, Simone & Maccheroni, Fabio & Marinacci, Massimo & Montrucchio, Luigi, 2012. "Probabilistic sophistication, second order stochastic dominance and uncertainty aversion," Journal of Mathematical Economics, Elsevier, vol. 48(5), pages 271-283.
    5. Egozcue, Martin & Wong, Wing-Keung, 2010. "Gains from diversification on convex combinations: A majorization and stochastic dominance approach," European Journal of Operational Research, Elsevier, vol. 200(3), pages 893-900, February.
    6. Alon Harel & Zvi Safra & Uzi Segal, 2003. "Ex-Post Egalitarianism," Boston College Working Papers in Economics 563, Boston College Department of Economics.
    7. Aldo Montesano, 2008. "Effects of Uncertainty Aversion on the Call Option Market," Theory and Decision, Springer, vol. 65(2), pages 97-123, September.
    8. Alain Chateauneuf & Ghizlane Lakhnati, 2007. "From sure to strong diversification," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 32(3), pages 511-522, September.
    9. Safra, Zvi & Segal, Uzi, 1998. "Constant Risk Aversion," Journal of Economic Theory, Elsevier, vol. 83(1), pages 19-42, November.
    10. Tallon, J.-M. & Chateauneuf, A., 1998. "Diversification, Convex Preferences and Non-Empty Core," Papiers d'Economie Mathématique et Applications 98.32, Université Panthéon-Sorbonne (Paris 1).
    11. repec:eee:jetheo:v:175:y:2018:i:c:p:730-765 is not listed on IDEAS
    12. Enrico G. De Giorgi & Ola Mahmoud, 2016. "Naive Diversification Preferences and their Representation," Papers 1611.01285, arXiv.org, revised Nov 2016.
    13. repec:eee:jetheo:v:169:y:2017:i:c:p:344-364 is not listed on IDEAS
    14. Duffie, Darrell, 2003. "Intertemporal asset pricing theory," Handbook of the Economics of Finance,in: G.M. Constantinides & M. Harris & R. M. Stulz (ed.), Handbook of the Economics of Finance, edition 1, volume 1, chapter 11, pages 639-742 Elsevier.

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:ecm:emetrp:v:57:y:1989:i:1:p:163-69. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing) or (Christopher F. Baum). General contact details of provider: http://edirc.repec.org/data/essssea.html .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.